Alert archive / New York / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 103, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 9, 2012, 11:42 PM EDT for Madison County, Oneida County, Onondaga County, New York. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2012, 11:42 PM EDT (03:42 UTC)
- Expired
- Aug 10, 2012, 12:15 AM EDT
- In force
- 33 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Madison County, NY, Oneida County, NY, Onondaga County, NY
The radar
The Ft Drum radar (KTYX), 44 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 3.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 685 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1509 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
924
WUUS51 KBGM 100342
SVRBGM
NYC053-065-067-100415-
/O.NEW.KBGM.SV.W.0103.120810T0342Z-120810T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1142 PM EDT THU AUG 9 2012
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MADISON COUNTY IN CENTRAL NEW YORK...
NORTHWESTERN ONEIDA COUNTY IN CENTRAL NEW YORK...
NORTHEASTERN ONONDAGA COUNTY IN CENTRAL NEW YORK...
* UNTIL 1215 AM EDT.
* AT 1140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF
BRIDGEPORT...AND MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
9 MILES NORTHWEST OF VIENNA BY 1152 PM EDT...
CAMDEN BY 1158 PM EDT...
9 MILES NORTHWEST OF BLOSSVALE BY MIDNIGHT EDT...
9 MILES NORTHWEST OF TABERG BY 1204 AM EDT...
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-888-603-1402...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!
BOATERS ON ONEIDA LAKE WILL BE IMPACTED BY THIS STORM.
TREES HAVE BEEN REPORTED DOWN WITH THIS STORM NEAR SYRACUSE. THIS IS A
DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4351 7530 4299 7587 4320 7607 4317 7589
4332 7587 4333 7589 4348 7583 4349 7580
4343 7552 4353 7531
TIME...MOT...LOC 0342Z 231DEG 35KT 4327 7594
$$
HEDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 8:05 PM EDT, 3 hours 37 minutes earlier.
Area forecast discussion, Aug 9, 8:05 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 805 PM EDT THU AUG 9 2012 .SYNOPSIS... AN AREA OF LOW PRESSURE OVER THE GREAT LAKES WILL BRING INCREASED HUMIDITY TO THE AREA TONIGHT THROUGH FRIDAY. THIS WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS WHICH MAY CONTAIN BRIEF HEAVY RAIN... GUSTY WINDS AND SMALL HAIL. SHOWERS AND THUNDER COULD LINGER INTO SATURDAY MORNING FOR THE POCONOS AND CATSKILLS...BUT OVERALL... DRIER AIR WILL WORK ITS WAY IN ACROSS THE REGION OVER THE WEEKEND. && .NEAR TERM /THROUGH FRIDAY/... 8 PM UPDATE... STORMS OVER NORTHEAST PA IN AREA OF BEST INSTABILITY WITH PULSE SEVERE BEING THE CONCERN ALONG WITH HEAVY RAIN AND SOME TRAINING OF CELLS. A LINE OF STORMS HAS FIRED UP AGAIN OVER WESTERN PA AND NY SLOWLY MOVING NORTHEAST INTO STUEBEN COUNTY. BELIEVE THAT AS THIS MOVES INTO THE FINGER LAKE REGION THE NORTHERN PART OF THE LINE WILL WEAKEN TO SCATTER SHOWERS WHERE AS THUNDER WILL REMAIN POSSIBLE OVER THE SOUTHERN TIER AND NORTHEAST PA. HAVE ADJUSTED THE POPS AND CLOUDS FOR TRENDS. PREVIOUS DISCUSSION... PULSE STORMS IGNITING AS EXPECTED ROUGHLY ALONG AND EAST OF I-81...ALONG INSTABILITY AXIS...THOUGH PERHAPS OF A BIT MORE COVERAGE THAN PREVIOUSLY ANTICIPATED. MEANWHILE...THE SURFACE CONVERGENCE BOUNDARY/WEAK WAVE IS MOVING IN FROM THE WEST ON SCHEDULE. GOOD DIURNAL HEATING AHEAD OF IT SHOULD ALLOW CONVECTION TO CONTINUE EAST ACROSS THE AREA THE REMAINDER OF THIS AFTERNOON INTO EARLY EVENING...WITH BEST FOCUS ACROSS THE SOUTHERN ZONES/NORTHEAST PA. THE WAVE IS CURRENTLY WITHIN THE SMALL AREA OF OVERLAP FOR BOTH DECENT INSTABILITY AND INCREASING SHEAR...YET MOVING INTO AREA OF LESS SHEAR. FORECAST HAS BEEN UPDATED ACCORDINGLY FOR EXPECTED TIMING AND LOCATION OF ACTIVITY BOTH FROM DIURNAL PULSE CONVECTION...AND THE WAVE COMING IN FROM THE WEST. I ALSO ADDED GUSTY WINDS WORDING TO ACCOMPANY THUNDER IN THE WEATHER GRIDS...ALONG WITH MENTION OF POSSIBLE HEAVY RAINFALL. INTERESTING SET UP...WITH HIGHER INSTABILITY/LOW SHEAR IN THE CENTRAL TO EASTERN ZONES...AND HIGHER SHEAR/NOT AS MUCH INSTABILITY IN THE WEST WHERE CLOUD COVER IMPACTED SURFACE HEATING. STORM PREDICTION CENTER KEEPS ENTIRE AREA IN SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE IS SOME THREAT...BECAUSE OF AMOUNT OF SURFACE HEATING NOW OCCURRING AHEAD OF SURFACE BOUNDARY...AND MUCH HIGHER PRECIPITABLE WATER COMPARED TO YESTERDAY /EXCEEDING 1.5 INCHES BY LATE AFTERNOON/. WE HAVE ALREADY HAD A FEW PULSE STORMS WITH ELEVATED CORES...THOUGH ALMOST ALL OF THEM NOT QUITE TO SEVERE THRESHOLDS. DECENT AMOUNT OF INSTABILITY AS INDICATED BY 1500-2000 J/KG MIXED LAYER 0-1KM CAPE. THE SHEAR THOUGH IS MARGINAL AT BEST...AND MAINLY IN THE WESTERN ZONES. ACTIVITY QUICKLY WANES IN WAKE OF WAVE LATER THIS EVENING. ANOTHER WAVE WILL APPROACH FROM SOUTHWEST TOWARDS DAWN FOR SCATTERED SHOWERS AND POSSIBLE THUNDER. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... 230 PM UPDATE... STORM PREDICTION CENTER AGAIN HAS ENTIRE AREA UNDER SLIGHT RISK OF SEVERE FRIDAY. SHEAR PARAMETERS LOOK PRETTY GOOD...BUT WE WILL BE IN WARM SECTOR ALOFT WHILE ALSO HAVING LIMITED HEATING DUE SIGNIFICANT AMOUNT OF LOW LEVEL CLOUD COVER. IT REMAINS UNCERTAIN HOW MUCH SURFACE-BASED INSTABILITY WE CAN GET. AT THIS TIME...EXPECTING SMALL EMBEDDED WAVE TO CONTINUE ITS TREK SOUTHWEST TO NORTHEAST FRIDAY MORNING...WITH SOME DIURNAL ENHANCEMENT OCCURRING ON ITS WAY OUT IN THE NORTHEASTERN ZONES LATE MORNING. BEYOND THEN...THERE MAY BE A RELATIVE LULL...BEFORE OCCLUDED FRONT BECOMES INVOLVED APPROACHING FROM SOUTHWEST LATE FRIDAY AFTERNOON-EVENING TO PRODUCE ANOTHER BATCH OF RAIN/EMBEDDED THUNDER. SEE HYDROLOGY SECTION FOR POSSIBLE WATER CONCERNS. CUTOFF LOW STACKS WITH SURFACE LOW FRIDAY NIGHT OVER LAKE HURON...WHICH THEN SLOWLY DRIFTS NORTH-NORTHEAST INTO QUEBEC. THIS ALLOWS DRY SLOT TO OVERTAKE THE REGION FOR MAJORITY OF THE WEEKEND. OTHER THAN SHOWERS/THUNDER LINGERING IN THE EASTERN ZONES SATURDAY MORNING ASSOCIATED WITH DEPARTING OCCLUDED FRONT...ONLY LOOKING AT SLIGHT TO LOW CHC POPS THROUGH SUNDAY NIGHT. BEST CHANCE WILL BE FOR SOME INSTABILITY SHOWERS IN FINGER LAKES THROUGH MOHAWK VALLEY SUNDAY AFTERNOON. TEMPERATURES THIS WEEKEND...AFTER A WARM SATURDAY MORNING...WILL BE NEAR CLIMATOLOGICAL NORMS IN WAKE OF THE OCCLUDED FRONT. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... MEDIUM RANGE MODELS IN FAIR AGREEMENT THROUGH THE EXTENDED PERIOD WHICH BASICALLY SHOWS A BROAD UPPER LEVEL TROF ACROSS THE NORTHEAST THROUGH THE PERIOD. INITIALLY SFC HIGH PRES BUILDING IN FROM THE OHIO VALLEY AFTER THE DEPARTING UPPER LEVEL LOW WILL PROVIDE DRY WEATHER SUNDAY NIGHT AND MONDAY. LATE MONDAY NIGHT INTO TUESDAY, BOTH THE GFS/ECMWF SHOW A MID LEVEL SHORT WAVE MOVING ACROSS THE AREA WITHIN THE BROAD TROF. FOR TUESDAY, INCLUDED CHC POPS FOR TSRA ACROSS THE ENTIRE FORECAST AREA. THE CHC FOR CONVECTION WILL CONTINUE THROUGH WEDNESDAY EVENING AS A SFC COLD FRONT APPROACHES THE REGION FROM EASTERN CANADA. FOR NOW KEPT SLIGHT CHC POPS ON THURSDAY, AS MODEL SOLUTIONS DIVERGE WITH GFS SHOWING DRY WEATHER WITH SFC HIGH BUILDING IN BEHIND TROF WHILE ECMWF SHOWS A VERTICALLY STACKED LOW DROPPING INTO THE SAINT LAWRENCE VALLEY REGION. TEMPS THROUGH THE PERIOD WILL REMAIN SEVERAL DEGREES ABOVE NORMAL. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... DIURNAL INSTABILITY COMBINED WITH AN UPPER LEVEL LOW DROPPING INTO THE LOWER LAKES WITH PRODUCE SCATTERED TO WIDESPREAD CONVECTION OVER THE TERMINALS THROUGH EARLY EVENING. FOR THIS ACTIVITY INCLUDED TEMPO GROUPS FOR TSRA/SHRA. LOSS OF INSTABILITY LATER THIS EVENING SHOULD RESULT IN A BREAK FROM ACTIVITY LATER THIS EVENING THROUGH LATE TONIGHT. LATE TONIGHT THROUGH MID MORNING AREA WILL BE IN THE VCNTY OF A WARM FRONT WITH MVFR SHOWERS LIKELY. THIS ACTIVITY WILL DISSIPATE BY EARLY TO MID MORNING WITH MORE CONVECTION LIKELY LATE AFTERNOON/EVENING AS OCCLUSION APPROACHES TERMINALS. S/SE WINDS AROUND 10 KNOTS BECOMING LIGHT SOUTHEAST OVERNIGHT THEN S/SW ON SATURDAY AROUND 10 KNOTS. OUTLOOK... SAT AFTERNOON...MVFR IN SHRA/TSRA. SUN THROUGH TUESDAY...MAINLY VFR. && .HYDROLOGY... TRAINING OF STORMS HAVE CAUSED SOME MINOR ISSUES THIS EVENING AND WILL CONTINUE TO BE MONITORED. PRECIPITABLE WATER VALUES INCREASE FRIDAY...POOLING ABOVE 1.75 INCHES ALONG NEGATIVELY-TILTING OCCLUDED FRONT THAT ENCROACHES LATE FRIDAY AFTERNOON THROUGH EVENING. DEPENDING ON WHAT KIND OF PRIMING WE GET FROM OUR FIRST BATCH OF CONVECTION THIS AFTERNOON/EVENING...WATER PROBLEMS ARE NOT OUT OF THE QUESTION BY THEN...PARTICULARLY CATSKILLS/POCONOS. THIS POTENTIAL WILL BE MONITORED CLOSELY AND ASSESSED. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...BMW NEAR TERM...BMW SHORT TERM...MDP LONG TERM...RRM AVIATION...RRM HYDROLOGY...
Hazardous weather outlook, Aug 9, 9:34 AM EDT, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 934 AM EDT THU AUG 9 2012 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-101345- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 934 AM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER HAS INCLUDED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY INTO TONIGHT FOR THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL WITHIN THE STRONGEST CELLS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE STORM PREDICTION CENTER HAS INCLUDED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY FOR THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL. ALSO...SLOW MOVING STORMS LATE FRIDAY THROUGH EARLY SATURDAY COULD PRODUCE LOCALIZED MINOR FLOODING AND PONDING OF WATER IN URBANIZED AREAS AND OTHER TYPICAL LOW LYING AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH EVENING. MDP
In the hours before
Local storm report, Aug 9, 10:16 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1016 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL DUNDEE 42.52N 76.98W
08/09/2012 M0.88 INCH YATES NY PUBLIC
&&
JMLSpecial weather statement, Aug 9, 10:27 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1027 PM EDT THU AUG 9 2012
PAZ048-100330-
PIKE PA-
1027 PM EDT THU AUG 9 2012
...STRONG THUNDERSTORM WILL AFFECT SOUTHERN PIKE COUNTY...
AT 1024 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN. THIS
STORM WAS LOCATED 7 MILES NORTHWEST OF BUSHKILL...AND MOVING
NORTHEAST AT 20 MPH.
THE STRONG THUNDERSTORM WILL CROSS SOUTHEAST PIKE COUNTY AND REACH
MILFORD AT 1125 PM EDT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4114 7508 4115 7516 4125 7513 4124 7524
4125 7526 4144 7484 4144 7481 4142 7479
4143 7473 4140 7473 4136 7468 4132 7479
4124 7486 4118 7488 4109 7499 4108 7503
DJNLocal storm report, Aug 9, 10:35 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1035 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM HAIL ITHACA 42.44N 76.50W
08/09/2012 E0.75 INCH TOMPKINS NY PUBLIC
&&
JMLLocal storm report, Aug 9, 11:02 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1102 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM TSTM WND DMG MORAVIA 42.71N 76.42W
08/09/2012 CAYUGA NY AMATEUR RADIO
TREES AND WIRES DOWN.
&&
DJNLocal storm report, Aug 9, 11:22 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1122 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM TSTM WND DMG FAIRMOUNT 43.04N 76.25W
08/09/2012 ONONDAGA NY 911 CENTER
TREES DOWN FROM THUNDERSTORM WINDS.
&&
DJNLocal storm report, Aug 9, 11:24 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1124 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND DMG HOMER 42.64N 76.18W
08/09/2012 CORTLAND NY FIRE DEPT/RESCUE
TREES DOWN
&&
JMLThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:20 PM EDT | Special Weather Statement | BGM | Steuben | 55 min |
| Aug 9, 8:41 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Steuben, Yates | 64 min |
| Aug 9, 9:32 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Schuyler, Seneca, Steuben, Tompkins, Yates | 58 min |
| Aug 9, 10:23 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Cayuga, Chemung, Chenango, Cortland, Onondaga and 4 more | 67 min |
| Aug 9, 10:58 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga | 47 min |
| Aug 10, 12:20 AM EDT | Special Weather Statement | BGM | Oneida | 40 min |
| Aug 10, 5:52 AM EDT | Special Weather Statement | BGM | Chenango | 38 min |
| Aug 10, 6:16 AM EDT | Severe Thunderstorm Warning | BGM | Chenango, Cortland, Madison, Onondaga | 44 min |
| Aug 10, 10:13 AM EDT | Special Weather Statement | BGM | Otsego | 62 min |
Nearby
Severe Thunderstorm Warnings in New York, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.